Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 59, NWS Paducah, KY

August 14, 20234 counties in Kentucky

NWS Paducah, KY issued this tornado warning at Aug 14, 2023, 4:14 AM CDT for 4 counties in Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2023, 4:14 AM CDT (09:14 UTC)
Expired
Aug 14, 2023, 4:31 AM CDT
In force
17 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Graves County, KY, Livingston County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 26 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2633 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2633 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:00 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 14, 3:00 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 AM CDT Mon Aug 14 2023

.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM CDT Mon Aug 14 2023

The main forecast concerns in the short-term portion of the forecast
will be the very heavy rain and flooding potential this morning,
with some lingering isolated to scattered showers and storm this
afternoon. The best chance would be over western KY and southwest IN
for the afternoon hours.

Today and tonight: Convection sliding through the area early this
morning, will shift east of the area by mid morning. At the same
time, a 500 mb closed low is expected to shift from southern MN
eastward to northern IL this evening. While the better forcing will
shift east of the area throughout the day, there may be just enough
forcing during the heat of the day to touch off a few more showers
and storms along the cold front this afternoon. Otherwise, expect
cooler/drier conditions to arrive tonight in the wake of the frontal
passage. Highs are expected to be in the low to mid 80s today with
overnight lows dropping to around 60 tonight.

Tuesday through Wednesday: A surface ridge is expected to build
across much of the central CONUS through this time period. At the
same time, the aforementioned upper trough is expected to shift
gradually eastward through this time period; although, a portion of
the trough will linger across the Quad State. The combination of the
two features along with drier air in place, will lead to a fairly
quiet weather pattern along with cooler/more comfortable conditions.
High temperatures will be in the mid to upper 70s through much of
this time period. Overnight lows are expected to be around 60
degrees!

.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon Aug 14 2023

The aformentioned surface ridge is expected to remain in place
across the area through much of the extended forecast before
gradually shifting eastward toward the weekend. As this happens, an
upper level ridge is expected to steadily build as southerly flow
increase on the back side of the surface ridge. The combination of
the two features will lead to a warming trend for the last half of
the week into the weekend. Humidity will also be on the increase
once again with southerly flow off the Gulf. In fact, it does look
like the entire area will see temperatures warm above normal. Highs
will warm from the mid 80s Thursday to the low 90s for the weekend.
Overnight lows will warm back into the upper 60s to low 70s.

&&

.AVIATION...
Issued at 1242 AM CDT Mon Aug 14 2023

IFR or lower ceilings are strung out along a boundary from KMVN
through KOWB to start the period. Some improvement is likely when
SHRA/TSRA arrive there in a few hours. Behind the convection it
will likely take most of the day for ceilings to climb to VFR
levels. For KCGI and KPAH, SHRA and TSRA will be scattered to
start and then become more widespread in the pre-dawn hours. Some
gusty winds will be possible with the main line of TSRA. MVFR
ceilings will arrive with the rain and linger behind it through
midday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT this morning for ILZ080-081-084>086-
     088>090-092>094.

MO...Flood Watch until 10 AM CDT this morning for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Flood Watch until 10 AM CDT this morning for KYZ001>009.

&&

SHORT TERM...KC
LONG TERM...KC
AVIATION...DRS
Hazardous weather outlook, Aug 14, 3:08 AM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 AM CDT Mon Aug 14 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-150815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 AM CDT Mon Aug 14 2023 /408 AM EDT Mon Aug 14 2023/

...Flash Flooding Possible through mid Morning...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The heavy rainfall potential will end by mid morning, but
lingering flooding may impact the morning commute.

Isolated thunderstorms are expected again this afternoon along a
frontal boundary. A few storms could be strong or briefly severe
in western Kentucky and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Paducah.

In the hours before

Special weather statement, Aug 14, 1:34 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
134 AM CDT Mon Aug 14 2023

MOZ086-100-140700-
Wayne MO-Bollinger MO-
134 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of southern Bollinger
and east central Wayne Counties through 200 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Puxico, or 12 miles west of Advance, moving northeast
at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grassy around 145 AM CDT.

Other locations in the path of this storm include Marble Hill and
Leopold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Missouri.

&&

LAT...LON 3707 9029 3754 8988 3716 8987 3713 8994
      3713 8996 3706 8997 3704 9011 3704 9015
TIME...MOT...LOC 0633Z 218DEG 40KT 3709 9014

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Aug 14, 1:46 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
146 AM CDT Mon Aug 14 2023

MOZ110-111-140715-
Stoddard MO-Scott MO-
146 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of west central Scott
and northern Stoddard Counties through 215 AM CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bloomfield, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bell City around 205 AM CDT.

Other locations in the path of this storm include Advance and Oran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9015 3704 9007 3704 9000 3706 8999
      3705 8996 3710 8996 3713 8990 3708 8958
      3679 8989
TIME...MOT...LOC 0645Z 212DEG 25KT 3690 8992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Aug 14, 2:27 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
227 AM CDT Mon Aug 14 2023

ILZ092-MOZ087-110-111-140800-
Alexander IL-Stoddard MO-Cape Girardeau MO-Scott MO-
227 AM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of northwestern
Alexander, northwestern Scott, southeastern Cape Girardeau and
northeastern Stoddard Counties through 300 AM CDT...

At 227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oran, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morley around 230 AM CDT.
  Oran around 235 AM CDT.
  Benton and Delta around 240 AM CDT.
  Chaffee around 245 AM CDT.

Other locations in the path of this storm include Kelso, Dutchtown,
Scott City, Gordonville, Cape Girardeau Airport, Cape Girardeau and
Jackson.

This includes Interstate 55 between Mile Markers 82 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 8972 3709 8988 3741 8959 3722 8935
TIME...MOT...LOC 0727Z 222DEG 26KT 3709 8974

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Local storm report, Aug 14, 3:57 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
357 AM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     Flash Flood      Coldwater               37.30N 90.42W
08/14/2023                   Wayne              MO   Emergency Mngr

            Highway 67 is flooded near Coldwater
            Missouri.

&&

KEC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:45 AM CDTAreal Flood AdvisoryPAHBallard, McCracken3 hr
Aug 14, 4:42 AM CDTSpecial Weather StatementPAHCaldwell, Calloway, Fulton, Graves, Hickman, Livingston and 3 more48 min
Aug 14, 5:36 AM CDTSpecial Weather StatementPAHChristian, Daviess, McLean, Muhlenberg, Todd39 min
Aug 14, 6:02 AM CDTAreal Flood AdvisoryPAHCarlisle, Graves, Hickman3 hr
Aug 13, 7:00 PM CDTSpecial Weather StatementPAHWayne45 min
Aug 13, 7:30 PM CDTSpecial Weather StatementPAHWhite30 min
Aug 13, 7:34 PM CDTSpecial Weather StatementPAHHamilton26 min
Aug 13, 7:45 PM CDTSpecial Weather StatementPAHGallatin30 min
Aug 13, 8:00 PM CDTSpecial Weather StatementPAHHamilton30 min
Aug 13, 8:18 PM CDTSpecial Weather StatementPAHSaline42 min
Aug 13, 8:43 PM CDTSpecial Weather StatementPAHGallatin32 min
Aug 14, 12:40 AM CDTAreal Flood AdvisoryPAHBollinger, Wayne28 min
Aug 14, 1:08 AM CDTFlash Flood WarningPAHBollinger, Wayne6 hr
Aug 14, 1:34 AM CDTSpecial Weather StatementPAHBollinger26 min
Aug 14, 1:46 AM CDTSpecial Weather StatementPAHStoddard29 min
Aug 14, 2:13 AM CDTAreal Flood AdvisoryPAHCape Girardeau, Scott3 hr
Aug 14, 2:27 AM CDTSpecial Weather StatementPAHScott33 min
Aug 14, 2:53 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Scott, Stoddard, Wayne4 hr
Aug 14, 7:09 AM CDTAreal Flood WarningPAHBollinger, Cape Girardeau, Scott, Stoddard, Wayne3 hr
Aug 14, 10:11 AM CDTRiver Flood WarningPAHWayne23 hr

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.